How to safely administer cold and allergy medications to children at home - CDC video

In April 2012, a 5-year-old girl died after overdosing on two over-the-counter cold medications with dextromethorphan and cetirizine http://j.mp/HIAtQ7

This CDC video below offers some tips how to prevent such tragic events in the future:



Unlike first, old-generation H(1)-antihistamines introduced from 1942 to the mid-1980s, most of the second (new)-generation H(1)-antihistamines are relatively free from adverse effects. They are not causally linked with fatalities after overdose.

A lethal intoxication with diphenhydramine was described in a 1983 case report: The patient was a 28 year old male who went into hyperpyrexia and tachycardia and died from sudden cardiac arrest. Hemorrhagic pulmonary edema and renal shock were the most prominent pathomorphological findings. At the time of death, the concentration of diphenhydramine was 5 mg/l plasma and was particularly high in the lungs (55 mg/kg) and kidneys (50 mg/kg).

Here is a video demonstrating Opsoclonus Due to Diphenhydramine Poisoning:



From the NEJM YouTube channel: Opsoclonus consists of involuntary, irregular, back-to-back, multivectorial, saccadic eye movements while the gaze is fixed. It is seen primarily in association with autoimmune processes after viral infection and with paraneoplastic encephalitis but has also been described after ingestion of organophosphates, lithium, cetirizine, amitryptiline, and diphenhydramine.

The NEJM case report describes a 20-year-old woman was admitted 2 hours after ingesting 5 grams of diphenhydramine in a suicide attempt. She had several seizures. ECG showed sinus tachycardia at 172 beats per minute and opsoclonus.

She required intubation for airway protection. The opsoclonus resolved 8 hours after her admission.

Benadryl disoverer, George Rieveschl, realized the powerful potential of the 19-syllable antihistamine compound while researching muscle relaxants in 1940s.

References:

Opsoclonus Due to Diphenhydramine Poisoning. Shaun D. Carstairs, M.D., and Aaron B. Schneir, M.D. N Engl J Med 2010; 363:e40

George Rieveschl, Inventor of Benadryl, Dies at 91

Former Olympian and coach died of antihistamine overdose

No comments:

Post a Comment

Blog Widget by LinkWithin